You say you’re taking daily doses of Wellbutrin and Effexor. Effexor is the likely culprit, since Wellbutrin is actually “pro-sexual.” Wellbutrin increases dopamine, a neurotransmitter beneficial for sex; Effexor increases serotonin, a neurotransmitter that is negative for sex—in that it can decrease libido or ability to experience orgasm.
If you can decrease the dose of Effexor without an increase in other symptoms, that may help. Decreasing the dosage may mean other symptoms comes back, or that orgasm is still out of reach or diminished. In those cases, I offer Viagra, used off-label for women. A number of clinical trials have shown Viagra to be helpful when SSRIs (selective serotonin reuptake inhibitors, a class of treatments for depression and other disorders) lead to an inability to experience orgasm.
A newer SSRI, Pristiq, is reported to have fewer negative sexual side effects. I’ve seen that to be true, but also have worked with patients who found that health insurance was not supportive, since newer drugs are often more expensive. It may be worth exploring!
Another alternative that works for some women is to take a ‘drug holiday': skip the daily dosage of the SSRI on a weekend day when they are more likely to be sexual. This doesn’t work for everyone. Some people have withdrawal symptoms or other unintended side effects with the ‘holiday approach.’
I encourage women in my practice to consider using a vibrator, which can increase sensation and sometimes lead to orgasm. At midlife, it’s important to stay sexually active (that ‘use it or lose it’ thing), so it’s worth the effort to experiment.
I see how frustrating this dilemma is for women to manage through! I wish you patience and perseverance to find the right balance of overall health and intimacy for you.
Dr. Barb DePree, M.D., has been a gynecologist and women’s health provider for almost 30 years and a menopause care specialist for the past ten.